Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Grand Rapids, MI

July 25, 2005Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 25, 2005, 10:48 PM EDT for Jackson County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 10:48 PM EDT (02:48 UTC)
Expired
Jul 25, 2005, 11:34 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 100 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 11:04 PM EDTTSTM WND DMGHanover, MI5 TO 6 TREES DOWN IN HANOVER TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 260248
SVRGRR
MIC075-260330-
/O.NEW.KGRR.SV.W.0101.050726T0248Z-050726T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 PM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1130 PM EDT

* AT 1044 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 MILES WEST OF VANDERCOOK LAKE TO 21 MILES
  SOUTHWEST OF BROOKLYN...AND MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRING ARBOR...SANDSTONE AND HORTON AROUND 1055 PM EDT
  BROOKLINE AND LIBERTY AROUND 1100 PM EDT
  JACKSON...WOODVILLE AND SOUTHLAND AROUND 1105 PM EDT
  WOODLAWN ORCHARDS AND JEFFERSON AROUND 1110 PM EDT

DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4222 8472 4208 8471 4208 8414 4242 8415

$$

MEADE
2 follow-up statements
000 
WWUS53 KGRR 260310
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 PM EDT MON JUL 25 2005

MIC075-260330-
/O.CON.KGRR.SV.W.0101.000000T0000Z-050726T0330Z/
JACKSON MI-
1110 PM EDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JACKSON COUNTY
UNTIL 1130 PM EDT...

AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 80 MPH.  THIS STORM WAS LOCATED NEAR CLARK LAKE...OR NEAR
VANDERCOOK LAKE...AND MOVING EAST NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE... 
  SOUTHLAND...ACKERSON LAKE...BROOKLYN...MICHIGAN CENTER...WOODLAWN
  ORCHARDS...NAPOLEON ARPT...NAPOLEON...OAK POINT...GILLETTS...
  LEONI...NORVELL...GRASS LAKE...WATERLOO...TRIST AND FRANCISCO.

THIS STORM IS CAPABLE OF PRODUCING VERY DAMAGING WINDS IN EXCESS OF
80 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

LAT...LON 4224 8456 4209 8459 4208 8414 4242 8415

$$

LAURENS
000 
WWUS53 KGRR 260334
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1134 PM EDT MON JUL 25 2005

MIC075-260344-
/O.EXP.KGRR.SV.W.0101.000000T0000Z-050726T0330Z/
JACKSON MI-
1134 PM EDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4224 8456 4209 8459 4208 8414 4242 8415

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:45 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 8:45 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT MON JUL 25 2005

.UPDATE...
AT 0030Z THE SFC ANALYSIS SHOWS THE WARM FRONT EXTENDS FROM ROUGHLY
MKG TO LAN AND DTW. IT WILL CONTINUE TO LIFT NORTH OVERNIGHT AS THE
SFC LOW PRESSURE SYSTEM AND ATTENDANT COLD FRONT OFF TO OUR WEST
HEADS OUR WAY. THE KGRR 88D SHOWS A FEW SHOWERS JUST EAST OF BIG
RAPIDS AND ELEVATED SHOWERS AND STORMS COULD POP UP AT JUST ABOUT
ANY TIME JUST NORTH OF THE WARM FRONT. FURTHERMORE... SFC BASED
STORMS ARE DEVELOPING IN A VERY UNSTABLE AIRMASS SOUTH OF THE WARM
FRONT OVER NORTHERN IL AND NORTHERN IN. OUR THREAT FOR CONVECTION
WILL CONTINUE TO INCREASE THROUGH THE LATE EVENING HOURS AND
ESPECIALLY AFTER MIDNIGHT.

OUR GOING FCST HAS AN EXCELLENT HANDLE ON THE SITUATION SO NO
EVENING UPDATE IS NECESSARY. I WILL LEAVE THE FLOOD WATCH HEADLINE
UNCHANGED AS WELL. I SUSPECT THE BEST CHANCE FOR ANY FLOODING WOULD
BE ACROSS OUR NORTHERN CWA. I ALSO EXPECT THUNDERSTORM CLUSTERS TO
BE PROGRESSIVE OVERNIGHT SUCH THAT IT WILL BE MORE OF AN URBAN AND
SMALL STREAM OR LOCALIZED QUICK HITTING FLASH FLOOD TYPE EVENT
RATHER THAN A LONGER DURATION FLOOD EVENT. SVR WX IS CERTAINLY
POSSIBLE ACROSS OUR AREA OVERNIGHT TOO WITH WIND / HAIL AS PRIMARY
THREATS. I THINK OUR MAIN SVR WX THREAT OVERNIGHT WOULD BE POSSIBLE
WIND DAMAGE WITH A BOW ECHO OR LEWP WHICH WOULD DEVELOP UPSTREAM OF
US DURING THE LATE EVENING HOURS IN THE HIGH 0-6KM SHEAR ENVIRONMENT
OVER SW WI.

WE WILL UPDATE THE FLOOD WATCH STATEMENT LATER THIS EVENING BUT NO
REAL CHANGES ARE ANTICIPATED.

.GRR WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE AREA TONIGHT
AND TUESDAY MORNING.

&&

LAURENS
Hazardous weather outlook, Jul 25, 1:00 PM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT MON JUL 25 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
100 PM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEVELOPING WARM FRONT IN NORTHERN INDIANA WILL LIFT NORTH THIS
EVENING AND TONIGHT.  SHOWERS AND THUNDERSTORMS WILL FORM ALONG
THIS FEATURE...BRINGING THE POSSIBILITY OF HEAVY RAIN AND SEVERE
THUNDERSTORMS TO THE REGION.  THE ATMOSPHERE WILL BE VERY MOIST AND
THIS COULD LEAD TO TORRENTIAL DOWNPOURS.  LOCALLY IN EXCESS OF 2
INCHES OF RAIN COULD FALL WHERE THUNDERSTORMS PERSIST.  THIS COULD
LEAD TO URBAN AND POOR DRAINAGE FLOODING AND ELEVATE THE POTENTIAL
FOR SMALL STREAM FLOODING.  DAMAGING WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL TO 1 INCH IN DIAMETER WILL BE POSSIBLE AND AN ISOLATED
TORNADO COULD OCCUR AS WELL.  ALSO...LIGHTNING WILL BE FREQUENT.
THE MAIN THREAT AREA FOR HEAVY RAIN AND SEVERE WEATHER THIS
AFTERNOON IS ALONG INTERSTATE 94.  THEN TONIGHT THE ENTIRE REGION
IS UNDER THE RISK FOR SEVERE WEATHER AND HEAVY RAIN.  THUNDERSTORM
MOVEMENT THIS AFTERNOON WILL BE TO THE EAST AT 25 MPH.
OVERNIGHT...STORM MOVEMENT WILL BE TO THE NORTHEAST AT 30 TO 40
MPH...BUT THE STORMS COULD TRAIN OVER THE SAME REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN ON TUESDAY.
AHEAD OF THE FRONT...EAST OF A LINE FROM KALAMAZOO TO MOUNT PLEASANT
THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS.

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ON TUESDAY AND
TUESDAY NIGHT ALONG BEACHES FROM ST. JOSEPH TO MANISTEE AS WINDS AND
WAVES INCREASE BEHIND THE COLD FRONT. WAVES OF 3 TO 5 FEET CAN BE
EXPECTED. WAVES OF THIS HEIGHT WILL ALSO POSE A THREAT TO SMALL
CRAFT OUT ON LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY.

DUKE MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:19 PM EDTSpecial Marine WarningGRR86 min
Jul 25, 11:28 PM EDTSevere Thunderstorm WarningGRRAllegan66 min
Jul 25, 11:36 PM EDTSpecial Marine WarningGRR84 min
Jul 25, 11:39 PM EDTSevere Thunderstorm WarningGRROttawa66 min
Jul 25, 11:47 PM EDTSpecial Marine WarningGRR58 min
Jul 26, 12:02 AM EDTSevere Thunderstorm WarningGRRMuskegon34 min
Jul 26, 12:07 AM EDTSevere Thunderstorm WarningGRRKent53 min
Jul 26, 12:38 AM EDTSevere Thunderstorm WarningGRRNewaygo22 min
Jul 26, 12:41 AM EDTSevere Thunderstorm WarningGRRMason64 min
Jul 26, 12:44 AM EDTSevere Thunderstorm WarningGRRMontcalm61 min
Jul 26, 12:47 AM EDTSevere Thunderstorm WarningGRRMecosta58 min
Jul 26, 12:57 AM EDTSevere Thunderstorm WarningGRROceana63 min
Jul 26, 1:01 AM EDTSpecial Marine WarningGRR3 hr
Jul 26, 1:20 AM EDTSevere Thunderstorm WarningGRRLake55 min
Jul 26, 1:24 AM EDTSevere Thunderstorm WarningGRRIsabella41 min
Jul 26, 1:30 AM EDTSevere Thunderstorm WarningGRRNewaygo45 min
Jul 26, 1:43 AM EDTSevere Thunderstorm WarningGRRClare32 min
Jul 26, 1:46 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry49 min
Jul 26, 1:54 AM EDTSevere Thunderstorm WarningGRROsceola36 min
Jul 26, 1:59 AM EDTSevere Thunderstorm WarningGRRMason, Oceana62 min
Jul 26, 2:16 AM EDTSevere Thunderstorm WarningGRRLake, Newaygo62 min
Jul 26, 2:20 AM EDTSevere Thunderstorm WarningGRRMecosta25 min
Jul 26, 2:22 AM EDTSevere Thunderstorm WarningGRREaton38 min
Jul 26, 2:28 AM EDTFlash Flood WarningGRRMason, Oceana5 hr
Jul 26, 2:28 AM EDTSevere Thunderstorm WarningGRRMuskegon77 min
Jul 26, 2:34 AM EDTSevere Thunderstorm WarningGRRClare, Isabella41 min
Jul 26, 2:41 AM EDTSpecial Marine WarningGRR2 hr
Jul 26, 3:13 AM EDTSevere Thunderstorm WarningGRRMecosta, Osceola36 min
Jul 26, 3:17 AM EDTSevere Thunderstorm WarningGRRClare, Isabella43 min
Jul 26, 3:35 AM EDTSevere Thunderstorm WarningGRRMontcalm44 min
Jul 26, 3:44 AM EDTSevere Thunderstorm WarningGRRIonia36 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.